I'm on day 4, still very red & swollen. Feels like someone is going over my face with a barbwire rolling pin. I'm taking 800 mg of Advil every 8 hours but that's not stopping the irritation. I can't concentrate on anything to distract myself from it. Can't sleep either. I'm applying an Aloe Vera gel and Aquaphor 3 times a day but it burns a little. I very much wanted to have the Active FX procedure but now I am doubting I did the right thing.
How to Stop the Irritation and Itching After Active FX?
Doctor Answers 4
Itching is normal after resurfacing
After any type of resurfacing the skin will start to heal. Part of the healing process give the sensation of itching. Remember the of grandma saying "if it itches, its healing" when you scraped your knees? That is what is going on. Oral Benadryl should help you to overcome this little normal problem. Hope you are doing well.
Have a question? Ask a doctor
Consider antihistamine or anxiolytic for itching after Active FX
It is common to see swelling and redness after Active Fx, though the duration and severity are usually limited with the settings we employ. For your symptoms, often an oral antihistamine like benadryl or vistaril will help. For more severe cases (ie. patient can concentrate, can't sleep), we usually will prescribe an anxiolytic such as Ativan. We find this to be extremely helpful for patients with your symptoms.
Oral Benadryl for swelling and itching after fractional CO2 laser resurfacing
Redness, swelling, and itching are expected after most fractional CO2 laser resurfacing. This is due to release of the heat brought about the CO2 energy underneath the skin, which is critical to stimulate a cascade of collage production. Oral Benadryl can be exceedingly helpful to provide relief of itching, swelling and insomnia. Even though cool compress will help, doing so is to be avoided as it may take away some of the necessary inflammation as part of the therapeutic effect of fractional CO2 laser resurfacing.
You might also like...
Could be contact dermatitis
I agree with the other doctors that have answered and would like to add that you could have contact dermatitis to the aquaphor. We find that 15-20% of our ActiveFX patients will develop contact dermatitis to the ointments used to treat the laser burn.
This presents usually on day 2 with increased redness, burning, tightness and itching. It only gets better when you stop the ointment that is causing it. So far the only cream we have found that doesn't have a risk of this is Crisco. Hope this helps.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.